Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2003, 10:47 PM CDT for Garza County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 10:47 PM CDT (03:47 UTC)
- Expired
- May 15, 2003, 11:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Garza County, TX
The radar
The Lubbock radar (KLBB), 90 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5088 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 160347 SVRLBB TXC169-160415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1046 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GARZA COUNTY IN NORTHWEST TEXAS * UNTIL 1115 PM CDT * AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS OR LARGER 7 MILES SOUTHEAST OF JUSTICEBURG...OR ABOUT 21 MILES SOUTHEAST OF POST...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LAKE ALAN HENRY... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3297 10137 3296 10105 3310 10104 3317 10112 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:46 PM CDT, 1 minute earlier.
Area forecast discussion, May 15, 10:46 PM CDT, 1 minute before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1046 PM CDT THU MAY 15 2003
DAY ONE UPDATE...
MOST RECENT UPDATE FOR LATEST TORNADO WATCH NUMBER 387 THAT REPLACED
385 FOR EASTERN COUNTIES. DRYING CONTINUES THROUGH WESTERN AND
CENTRAL COUNTIES WITH INCREASING CONVERGENCE THROUGH ROLLING PLAINS.
LATEST INDICATIONS ARE STORMS RAPIDLY APPROACHING SEVERE LIMITS OUR
EASTERN ZONES. MCQUEEN/05
.LBB......TORNADO WATCH 387 TIL 400 AM CDT FOR
TXZ025>026-031>032-037>038-042>044.
RED FLAG WARNING UNTIL MIDNIGHT CDT FOR
TXZ021>023-027>029-033>035-039>041.Hazardous weather outlook, May 15, 11:30 AM CDT, 11 hours 17 minutes before
TXZ021>044-152215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT THU MAY 15 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE SOUTHEAST PANHANDLE AND NORTHEAST LOW ROLLING PLAINS TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE LIKELY ALONG WITH THE THREAT OF TORNADOES. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE EXTREME SOUTHERN PANHANDLE...MOST OF THE SOUTH PLAINS...AND ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE SOUTH PLAINS WITH THE EXCEPTION OF THE EXTREME SOUTHWESTERN SOUTH PLAINS. AN UPPER LEVEL STORM SYSTEM OVER NORTHEAST ARIZONA LATE THIS MORNING WILL MOVE ACROSS NORTHERN NEW MEXICO THIS AFTERNOON AND INTO THE WESTERN TEXAS/OKLAHOMA PANHANDLES BY AROUND MIDNIGHT. AS THE UPPER LOW APPROACHES A SURFACE LOW OVER NEW MEXICO WILL DEEPEN AND MOVE EASTWARD. THIS WILL ASSIST IN PUSHING A WEAK WARM FRONT NORTHWARD INTO THE SOUTH PLAINS AND ROLLING PLAINS. AS THE WARM FRONT LIFTS TO THE NORTH THE DRYLINE CURRENTLY OVER THE PLAINS OF EASTERN NEW MEXICO WILL MOVE EASTWARD INTO WEST TEXAS. RICH MOISTURE AND AN UNSTABLE AIR MASS WILL BE IN PLACE EAST OF THE DRY LINE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO FRIDAY MORNING. A COMBINATION OF THE UNSTABLE AIRMASS AND LOW LEVEL WIND SHEAR WILL LIKELY RESULT IN ORGANIZED SEVERE THUNDERSTORMS. SUPERCELL THUNDERSTORMS ARE LIKELY ...ESPECIALLY ALONG AND JUST NORTH OF THE WARM FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ALONG WITH ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 15, 6:05 PM CDT, 4 hours 42 minutes before
TXZ021>044-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 605 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR THE FOLLOWING COUNTIES: PARMER... COCHRAN... BAILEY... AND YOAKUM THE TORNADO WATCH 383 CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 1000 PM CDT: CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... LAMB... HALE... FLOYD... MOTLEY... COTTLE... CROSBY... HOCKLEY... LUBBOCK... DICKENS... KING... TERRY... LYNN... GARZA... KENT... AND STONEWALL REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 15, 6:35 PM CDT, 4 hours 12 minutes before
TXZ021>044-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 635 PM CDT THU MAY 15 2003 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 385 UNTIL MIDNIGHT CDT. THIS REPLACES PREVIOUS WATCH NUMBER 383 AND IS IN EFFECT UNTIL MIDNIGHT CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... HALE... FLOYD... MOTLEY... COTTLE... CROSBY... LUBBOCK... DICKENS... KING... GARZA... KENT... AND STONEWALL SOME COMMUNITIES INCLUDED ARE... DIMMITT... TULIA... SILVERTON... MEMPHIS... CHILDRESS... PLAINVIEW... FLOYDADA... MATADOR... PADUCAH... LUBBOCK... CROSBYTON... DICKENS... GUTHRIE... POST... JAYTON...AND ASPERMONT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 15, 8:25 PM CDT, 2 hours 22 minutes before
TXZ021>044-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 825 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE FOLLOWING COUNTIES: CASTRO... AND LYNN TORNADO WATCH NUMBER 385 REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES: SWISHER... BRISCOE... HALL... CHILDRESS... HALE... FLOYD... MOTLEY... COTTLE... CROSBY... LUBBOCK... DICKENS... KING... GARZA... KENT... AND STONEWALL REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 15, 10:00 PM CDT, 47 minutes before
TXZ021>044-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1000 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE FOLLOWING COUNTIES: SWISHER...HALE... AND LUBBOCK TORNADO WATCH NUMBER 385 REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES: BRISCOE... HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE... CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 15, 10:30 PM CDT, 17 minutes before
TXZ021>044-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1030 PM CDT THU MAY 15 2003 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 387 UNTIL 400 AM CDT. THIS REPLACES PREVIOUS WATCH NUMBER 385. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: HALL... CHILDRESS... MOTLEY... COTTLE... DICKENS... KING... KENT... AND STONEWALL SOME COMMUNITIES INCLUDED ARE... MEMPHIS... CHILDRESS... MATADOR... PADUCAH... DICKENS... GUTHRIE... JAYTON...AND ASPERMONT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 15, 10:36 PM CDT, 11 minutes before
TXZ021>044-160300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE LUBBOCK TX 1036 PM CDT THU MAY 15 2003 GARZA COUNTY IS INCLUDED IN THIS WATCH THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 387 UNTIL 400 AM CDT. THIS REPLACES PREVIOUS WATCH NUMBER 385. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: HALL... CHILDRESS... MOTLEY... COTTLE... DICKENS... CARZA... KING... KENT... AND STONEWALL SOME COMMUNITIES INCLUDED ARE... MEMPHIS... CHILDRESS... MATADOR... PADUCAH... DICKENS... POST... GUTHRIE... JAYTON...AND ASPERMONT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:17 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 43 min |
| May 15, 10:51 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 54 min |
| May 15, 11:07 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 38 min |
| May 15, 11:12 PM CDT | Severe Thunderstorm Warning | LUB | King | 48 min |
| May 15, 11:45 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 45 min |
| May 16, 12:02 AM CDT | Severe Thunderstorm Warning | LUB | Childress | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.